Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Mobile, AL

January 30, 2006Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 30, 2006, 2:07 PM CST for Covington County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2006, 2:07 PM CST (20:07 UTC)
Expired
Jan 30, 2006, 2:45 PM CST
In force
38 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 83 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 12:24 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 302006
SVRMOB
ALC039-302045-
/O.NEW.KMOB.SV.W.0032.060130T2007Z-060130T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
207 PM CST MON JAN 30 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 245 PM CST

* AT 204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FALCO...OR ABOUT 19 MILES SOUTHWEST OF ANDALUSIA...AND MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATKINS BRIDGE AND RED OAK BY 220 PM CST
  STEDMAN AND GREEN BAY BY 230 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3117 8668 3101 8668 3103 8621 3122 8624

$$
1 follow-up statement
000 
WWUS54 KMOB 302044
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CST MON JAN 30 2006

ALC039-302053-
/O.EXP.KMOB.SV.W.0032.000000T0000Z-060130T2045Z/
COVINGTON AL-
244 PM CST MON JAN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR COVINGTON COUNTY WILL BE 
ALLOWED TO EXPIRE AT 245 PM CST...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED BELOW SEVERE LIMITS.  SMALL HAIL AND GUSTY WINDS AROUND 40 
MPH WILL BE POSSIBLE THROUGH 330 PM WITH ADDITIONAL STORMS MOVING 
EAST AT 40 MPH ACROSS CENTRAL AND SOUTHERN COVINGTON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3117 8668 3101 8668 3103 8621 3122 8624

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 1:45 PM CST, 22 minutes earlier.

Area forecast discussion, Jan 30, 1:45 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST MON JAN 30 2006

.SHORT TERM UPDATE...

...SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF
SOUTHWEST/SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE...

WE CONTINUE TO WATCH ISOLATED SEVERE STORMS OVER SOUTH CENTRAL
ALABAMA IN REGION OF HIGHER MUCAPES AROUND 1400 J/KG.  LARGE HAIL IS
THE PRIMARY THREAT...WITH THE POTENTIAL FOR BRIEF OCCURRENCES OF
DAMAGING WINDS AROUND 60 MPH. STRONGEST CLUSTER OF CELLS RIGHT NOW
ARE TRACKING EASTWARD ACROSS ESCAMBIA COUNTY ALABAMA.  LATEST RUC
STILL PEGS DEEPEST INSTABILITY SETTING UP FROM COVINGTON COUNTY
EASTWARD ACROSS SOUTH CENTRAL ALABAMA FOR THE REMAINDER OF THE
AFTERNOON.  TO THE WEST...WE CAN PROBABLY START ISSUING WCN MESSAGES
TO CANCEL THE WATCH IN THE NEXT COUPLE OF HOURS FROM THE MOBILE BAY
AREA NORTHWARD THROUGH MONROE COUNTY AS WE SEE FROPA.  MAIN SEVERE
WEATHER THREAT WOULD APPEAR TO BE EAST OF INTERSTATE 65 AND NORTH OF
INTERSTATE 10 THROUGH 4 PM.  THE SEVERE WEATHER THREAT SHOULD TAPER
DOWN AREA-WIDE BY 5 PM AS THE COLD FRONT SWEEPS ACROSS AND WE
STABILIZE THE LOW LEVELS.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA GMZ630-650-670.
FL...SCA GMZ655-675.
RED FLAG WARNING FROM NOON TUESDAY TO 5 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
ROSA...COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
MS...NONE.

&&

/05
Hazardous weather outlook, Jan 30, 1:20 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CST MON JAN 30 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
120 PM CST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT...

...ISOLATED SEVERE STORMS ARE POSSIBLE OVER PORTIONS OF SOUTH
ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH LATE AFTERNOON...

A WARM...UNSTABLE AIRMASS AT THE SURFACE COMBINED WITH COLDER
TEMPERATURES ALOFT WILL RESULT IN THE DEVELOPMENT OF ISOLATED SEVERE
STORMS OVER PORTIONS OF SOUTH ALABAMA AND THE WESTERN FLORIDA
PANHANDLE THIS AFTERNOON.  THE STORMS WILL DEVELOP AHEAD OF A COLD
FRONT MOVING INTO SOUTHWEST ALABAMA IN THE EARLY AFTERNOON HOURS.
THE MAIN AREA OF CONCERN FOR ISOLATED SEVERE STORM DEVELOPMENT WILL
BE GENERALLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 10.  THE
PRIMARY THREAT WITH THE STRONGER STORMS WILL BE LARGE HAIL AND BRIEF
OCCURRENCES OF DAMAGING WINDS AROUND 60 MPH.

THE RISK FOR ISOLATED SEVERE STORMS WILL DIMINISH BY THE EARLY
EVENING HOURS AS THE COLD FRONT MOVES THROUGH USHERING A COLDER AND
MORE STABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH MID WEEK.
THUNDERSTORMS COME BACK INTO THE FORECAST LATE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jan 30, 8:23 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
823 AM CST MON JAN 30 2006

ALZ051>054-MSZ067-301515-
WASHINGTON-CLARKE-WILCOX-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER...CHATOM...GROVE HILL AND
WAYNESBORO...
823 AM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE MOVING EAST INTO PORTIONS OF
WAYNE...CHOCTAW...WASHINGTON...CLARKE...AND WILCOX COUNTIES...

AT 823 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES NORTH OF HALSELL TO 17 MILES
SOUTHWEST OF STRENGTHFORD...MOVING EAST AT 35 MPH INTO THE WESTERN
SECTIONS OF WAYNE COUNTY MISSISSIPPI AND CHOCTAW COUNTY ALABAMA.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
YANTLEY...WHISTLER...STRENGTHFORD...HIWANNEE...PUSHMATAHA...WOODWARDS
AND MULBERRY THROUGH 915 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jan 30, 9:21 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
921 AM CST MON JAN 30 2006

ALZ051>053-MSZ067-076-301600-
WASHINGTON-CLARKE-CHOCTAW-GREENE-WAYNE-
INCLUDING THE CITIES OF...CHATOM...GROVE HILL AND LEAKESVILLE...
923 AM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE AND GREENE
COUNTIES OF MISSISSIPPI...MOVING EAST INTO INTERIOR SOUTHWEST
ALABAMA...

AT 922 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WESTERN CHOCTAW COUNTY ALABAMA TO
SOUTHWESTERN GREENE COUNTY MISSISSIPPI.  THIS LINE OF THUNDERSTORMS
WAS MOVING TO THE EAST AT 40 MPH.  THE STRONGEST STORMS IN THE LINE
WERE NOTED OVER SOUTHEASTERN WAYNE COUNTY EXTENDING SOUTHWARD INTO
CENTRAL GREENE COUNTY.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
STATE LINE...YELLOW PINE...BLADON SPRINGS...LEAKESVILLE...SERVICE...
ROUNSAVILLE...COFFEEVILLE AND CHATOM THROUGH 1000 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jan 30, 12:15 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CST MON JAN 30 2006

ALZ053-055-056-059-062-301915-
UPPER BALDWIN-ESCAMBIA-CONECUH-MONROE-CLARKE-
INCLUDING THE CITIES OF...MONROEVILLE...
1215 PM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE DEVELOPING OVER CLARKE AND BALDWIN
COUNTIES...MOVING EAST INTO ESCAMBIA...CONECUH...AND MONROE
COUNTIES...

AT 1215 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONGER THUNDERSTORMS DEVELOPING FROM SOUTH CLARKE
COUNTY INTO NORTHERN BALDWIN COUNTY.  THESE STORMS ARE MOVING EAST
AT 40 MPH.

THE STORMS WILL AFFECT AREAS IN AND AROUND...TENSAW...MT PLEASANT...
FINCHBURG...MINEOLA...PERDUE HILL...BOONEVILLE...KEITH AND URIAH
THROUGH 115 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE...
WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jan 30, 1:58 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
158 PM CST MON JAN 30 2006

ALZ060-302030-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
158 PM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER COVINGTON COUNTY...

AT 155 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES NORTH OF EODA TO 8 MILES WEST OF
FALCO...AND MOVING EAST AT 45 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FALCO...RED OAK...BABBIE...OPP...WATKINS BRIDGE AND ONYCHA THROUGH
230 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

STAY TUNED FOR FURTHER UPDATES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:47 PM CSTDense Fog AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more5 hr
Jan 30, 12:42 PM CSTSevere Thunderstorm WarningMOBBaldwin18 min
Jan 30, 12:53 PM CSTSevere Thunderstorm WarningMOBEscambia67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.